Jump to content
EastStar

EastStar: Amitriptylene Withdrawal after 18 years

Recommended Posts

EastStar

Hi There,I've been on a low does of Amitriptyline for almost 19 years  - 10 MG. I have been slowly tapering off for about 11 months. About 2 months ago I got down to 2mgs. While i had withdrawal symptoms for about two weeks each time i lowered the dose previously with the last reduction from 2.2 - 2 mg's I have been experiencing  more severe and protracted symptoms. It has been about 2-3 months and the symptoms have been changing and actually getting worse over this time. At first I was feeling anxious, then I had feelings  of just being slightly not myself, not here and very , very flat. Now I have nausea and severe headaches, insomnia and fatigue It seems surprising to me that these symptoms should kick in after such a gradual and small reduction. And I wonder if something else might be the cause of my symptoms? Has anyone else had similar experiences?

Share this post


Link to post
Gridley

Welcome to SA, EastStar. It sounds very much like you're suffering withdrawal symptoms from a too-fast taper.  

We recommend tapering no faster than 10% of current dose every 4 weeks. Some have to taper a good bit more slowly. 

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Amitriptyline.

 

Tips for tapering off amitriptyline

 

The fact that you got down to 2mg from 10mg in 9 months indicates that you're tapering at a somewhat faster rate than we recommend.  With a 10% taper rate it would take one year to get to 2.5mg from 10mg.  What has been your taper rate?

 

It's normal to have withdrawal symptoms after each reduction.  If you're going slowly enough, these should resolve before your next drop.  It's especially important to taper slowly at the lower doses.  What has likely happened is that symptoms have been building cumulatively over the months due to a somewhat too fast taper and the last drop to 2mg was too much.  

 

The symptoms you're experiencing are very typical withdrawal symptoms.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF)

 

What is withdrawal syndrome.

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.   

 

At this point you have two choices.  The first is to hold where you are and wait for the symptoms to resolve.  We have no way to predict how long that will take.

 

The other choice is a very small updose.   Reinstatement/updose of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative, as I said, is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and when reinstating it is better to start with a small amount and increase if symptoms remain unbearable. Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.   Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper (or less) down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

It will take about a week for it to get to steady-state in your bloodstream; the effect should get stronger during that time.

 

If you decide to updose, I suggest updating to 2.2mg, and increase of 0.2 over 2mg.

 

If the 0.2 updose is enough, it still may take some weeks or months for your nervous system to settle down. You probably will continue to have waves and windows, but symptoms won't be as intense. If it seems you need a higher dose, it will be easy to very carefully increase it.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

 Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

Share this post


Link to post
EastStar

This information is unbelievably useful! I feel so much relief to understand what is happening and why. Thank you. I realise also that I switched to a liquid form of Amitriptyline so I could reduce dosage so gradually. I have re-read the bottle and it says to keep it refridgerated. I have not. The pharamacist tells me that if I medication needs to be in the fridge and isn't then it can effect its effectiveness. If this is the case I have suddenly dropped from 2mg to 0, and my symptoms have gotten worse over about the last 3 months. I will try reinstatement at a very low rate, is this what you suggest? and if so in your opinion what dose? I was thinking maybe 1mg? Thank you so much

Share this post


Link to post
Gridley
14 hours ago, EastStar said:

I was thinking maybe 1mg?

I would start with 0.5mg.  It's not necessarily so that you dropped to zero.  The pharmacist said it can affect the effectiveness, perhaps not totally eliminate it. If 0.5 doesn't work you can easily increase it using the liquid.

 

It takes a little more than a week for the reinstatement to reach full state in the blood, but you should start feeling the effect little by little after a few days.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy